In late July I have an appointment with a surgeon who will remove my thyroid. Technically, this is known as a Total Thyroidectomy - a complete removal of the thyroid. In case you don't know, this is where your thyroid is (unless you've had yours removed already):
The reason for the surgery is that it turns out I have Graves' Disease. I was diagnosed with this in August after my symptoms got to the point that I looked for specialist help, with encouragement from my family.
Graves' Disease (GD) is an autoimmune disorder of the thyroid which causes the over-production of thyroid hormones. With Graves' Disease the thyroid is attacked by the immune system as though it were a foreign body. Specifically, antibodies attach to thyroid stimulating hormone receptors within thyroid cells causing the thyroid to go 'hyper' - (so I have Hyperthyroidism). This is bad because the thyroid releases the hormones than govern growth and the body's metabolism. Usually, the hypothalamus regulates the pituitary gland (both located in the brain) and the the pituitary gland regulates the thyroid's production rate of hormones thyroxine (T4) and triiodothyronine (T3). Graves' Disease causes the brain's instructions to be overridden and causes the thyroid gland to over-produces these T3 and T4 (massively in my case - by 700%).
My symptoms were ever so slight at first and got progressively worse over a period of about a year without diagnosis. These symptoms included heat intolerance (inconvenient), weight loss (convenient), constant trembling in the hands, arms and legs (inconvenient and concerning), restlessness (inconvenient), increased energy (convenient), fatigue (inconvenient), difficulty sleeping (inconvenient and convenient), 'bounding pulse' (scary), itching overall (annoying), and anxiety (unpleasant).
During this time I wasn't able to get sleep until around 1 or 2am and got up around 4 to 5am. It did wonders for my blogging and night-time work productivity, but I felt constantly agitated and 'up' almost as if I was on some never-ending natural narcotics ride. I felt like I was permanently tripping. It was tiring though, being on an ever-lasting high. I remember during the last summer friends and co-workers were asking me about the trembling in my hands. It was horrid having no explanation for them as I hadn't been diagnosed yet. At one point I abstained from coffee for two weeks thinking (hoping) the trembling would stop and identify the cause. But of course this had no effect. My weight loss was accelerating yet I was eating more. I was never still. My mind was always working. I tried a few things to calm the mind (including my friend's Meditainment CDs which helped me get to sleep).
When I saw the regular doctors they put it all these symptoms down to stress. This didn't sound right to me or my wife. I've dealt with stress fine in the past and I'm not the anxious type. I did feel 'off the scale' though, for months. I was getting worried about my health at this stage, my wife even more so.
Fortunately (or unfortunately, depending on how you look at it), my father has Graves' Disease (GD has a strong genetic component). He happened to be over in Seattle during late summer last year and recognized the symptoms right away. We immediately sought an appointment with an endocrinologist who confirmed the diagnosis after a comprehensive blood test. I got lucky.
Once the diagnosis was made, I went on a course of drugs (and still am), including methimazole (reduces the T3 and T4 levels), metropolol (beta-blockers), dexamethanoze (a corticosteroid) and anthihistamines, each playing their part to slow down the thyroid's production of the T3 and T4 hormones, normalizing heart rate and bringing the various kpi levels back down to close to normal and eliminating the symptoms. The challenge for the doctors has been to bring levels back to normal in incremental steps and not bring me down too suddenly. Going to far too soon with these drugs have the risk of taking you other way - hypo - hypothyroidism.
The following table summarizes test results and their potential meaning.
Mild (subclinical) hypothyroidism
Low or normal
Mild (subclinical) hyperthyroidism
High or normal
Rare pituitary (secondary) hypothyroidism
Within around 2 weeks I felt normal again. Inner peace returned. I had forgotten what it was like. The weird thing is, I didn't realize my inner calmness was gone until it came back. I've always had an active mind and always seem to be thinking about something, but the manic of the mind during the untreated period was really something else. Normally, I can find quiet when I want to. Thankfully this ability and regular neural activity returned. The sleep deprevation ceased as did the trembling, perceived over-heating, itching and everything else that was wrong.
So far, I've been lucky in having a very good doctor and my body responding well to the prescribed drugs. Once stabilized (I've been stable at near normal levels now for about 6 months) we then go for the long term treatment. Now, you can't actually cure Graves' Disease (although about 30% of those with GD do return to normal on their own...'normal' being not having a hyperthyroid). Given my extreme levels before the initial course of drugs the specialists believe GD will remain with me for the rest of my life. What we can do (and this is the point of the surgery) is to essentially delete the thyroid out of the hormonal equation (by destroying or removing it) and to then to supplement the body with the hormone replacement that makes up for the deleted thyroid (that will no longer be there to produce the T3 and T4). The idea is that because the thyroid is not functioning and therefore out of the equation, it is much easier to maintain normal relevant hormone levels though a set level of hormone replacement (pills). The only downside is that I'll need to take pills for the rest of my life. No side effects are currently reported. Seems like a good deal to me.
There are two options when it comes to deleting the thyroid from the equation - radioactive iodine (Radioiodine) or surgery. The radioiodine is actually radioactive, as in nuclear.
It acts like a smart nuclear bomb. It is taken as a single pill and seeks and destroys most of thyroid tissue, leaving most other tissue-types relatively unharmed. Once done, the thyroid is meant to reduce its levels of T3 and T4 production. One (of the many) risks of this treatment is that the radioiodine may not kill of enough of the thyroid tissue for the treatment to be effective therefore requiring either further radioiodine or even surgery. The downside of this treatment and this risk in particular is that if surgery is later required it becomes a significantly more complex an operation (because of the tissue damage the radioiodine has previously caused), there by increasing risks associated with the surgical procedure (these include damaged vocal chords). My doctors have said that it up to me which treatment I should take. In their view there is no clear 'better way' in my specific case because my levels are so high. If my levels were lower (i.e. less hyper) then they would recommend radioiodine over surgery.
I've decided to go down the surgical route. My rationale being that I might as well go with the 'cleaner' solution straight away and therefore remove the risk entirely of the surgeon having to deal with damaged tissue caused by a failed radioiodine treatment. I don't think there is a right or wrong in this case, but as the doctors say, it is down to a personal preference. Interesting to note that the radioiodine treatment is much more popular in the US compared to the rest of the world that opts for surgery as the preferred long-term treatment of Grave's Disease. I don't know why this is the case.
Anyway, the surgery itself won't happen for another 8 weeks. It's nothing really major, but I've not had an operation of this scale before so I am naturally a little apprehensive. I'm going to watch a video of the surgery here (probably not for the squeamish) and see what it's all about.
I guess writing this post has been some kind of mental preparation for me. Thanks for reading.